Medical questions & health advice by board certified doctors
"A medication I’m taking makes my heart feel like its racing."
I recently got an infection in my jaw. I'm a 28 year old male and was prescribed clindamycin for the infection and hydrocodone for the pain by my dentist. I’ve been taking them together every six hours and I’ve been eating a meal before taking them. Every time I take them it feels like my heart starts racing and I feel like I’m getting huge burst energy. Is this anything I should be concerned about?
I have to admit, this is a strange reaction to clindamycin and hydrocodone. Neither of them causes heart palpitations or increased energy. Clindamycin is a antibiotic that we use for certain bacteria that sometimes grow in the mouth. It is known to cause abdominal pain, nausea and vomiting on occasion. Hydrocodone is a narcotic pain medicine that acts to stop pain signals from going to the brain. It is often formulated with a second pain killer such as acetaminophen. Together it can be called Vicodin or Lortab etc. The principle side effect of this medicine is constipation and itching, though it can have others. If anything, hydrocodone would cause a slow heart rate, not a fast one. Thus, I don't think your symptoms are occurring from the medications To be safe, I think you should schedule an appointment with your dentist. He or she can listen to the symptoms you are having, ask you additional question, and make the ultimate call if the medicines are playing a role. Most likely, your antibiotic course and need for pain management will be ending soon and it will become a moot point. If you continue having symptoms of your heart racing, then you should schedule an appointment with your primary care physician for further evaluation.
Need more info?See a dentist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.